Protonix Abuse: It Hurts!

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97794

Case Presentation:

A 51–year–old Mexican female, with past medical history of hypothyroidism, rheumatoid arthritis, nephrolithiasis, and GERD, presented to our ED with abrupt, sharp, epigastric pain, increasing in intensity and radiating to the back. Pain started after Thanksgiving dinner with associated nausea and four episodes of emesis. Patient denied fever, chills, or similar previous episodes. Medications included Levothyroxine 75 mcg daily and Pantoprazole 40 mg PRN for acid reflux that she had purchased at a pharmacy in Mexico. She denied history of alcohol or gallstones, and mentioned that over the last 4 months she has been ingesting up to four of her “acid reflux pills” a day due to her worsening gastritis symptoms. Physical exam showed mildly elevated blood pressure and epigastric tenderness. Laboratory results revealed lipase of 30,000, amylase of 7,296, mildly elevated alkaline phosphatase, and normal transaminases and triglycerides. Ultrasound of the abdomen and hepatobiliary iminodiacetic acid scan (HIDA) with ejection fraction were both normal. Pantoprazole was discontinued and patient was managed with aggressive intravenous fluids. Less than 24 hours after admission patient was pain free and tolerating a clear liquid diet. At forty–eight hours, patient was safely discharged; lipase had normalized; and amylase had significantly improved to 178 u/c.

Discussion:

Drug Induced pancreatitis (DIP) accounts for less than 5% of reported cases. There is no clear mechanism by which drugs cause pancreatitis; however, both direct and indirect effects have been proposed to contribute to this phenomenon. Direct effects include toxic or hypersensitivity reactions, while indirect mechanisms consist of ischemia, intravascular thrombosis and increased viscosity of pancreatic juices. Direct immunological effects of drugs typically manifest within the first month of exposure, while toxic effects become evident only after few months. There were about 80 cases of pantoprazole induced pancreatitis in the United States last year. Physician should seek a less common cause of pancreatitis such as DIP and autoimmune pancreatitis after the common ones has been ruled out.

Conclusions:

The purpose of reporting this case is to increase awareness of the extraneous prescriptions and over the counter medications. Self medicating especially in regions that have proximity to other countries such as the US–Mexican or US–Canadian border along with poor health literacy can be disastrous. Physicians should consider other causes of pancreatitis.

To cite this abstract:

Hanley J, Bossous P. Protonix Abuse: It Hurts!. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97794. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/protonix-abuse-it-hurts/. Accessed November 18, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.